Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 12, 2024, 6:28 PM CDT for Jackson County, Johnson County, Lafayette County, Missouri. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2024, 6:28 PM CDT (23:28 UTC)
- Expired
- Mar 12, 2024, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jackson County, MO, Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 6:39 PM CDT | HAIL 1 | Lone Jack, MO | Quarter sized hail in Lone Jack. |
| Mar 12, 6:41 PM CDT | HAIL 1.5 | 1 Ne Lone Jack, MO | Social media photo of what appears to be ping pong ball sized hail in Lone Jack. |
| Mar 12, 6:57 PM CDT | HAIL 1.25 | 2 E Bates City, MO | |
| Mar 12, 7:08 PM CDT | HAIL 1 | 1 E Lake Lafayette, MO | Public reported between nickel and quarter size hail. |
| Mar 12, 7:10 PM CDT | HAIL 1 | Odessa, MO | Delayed report. Social media report of quarter size hail in Odessa. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 550 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WUUS53 KEAX 122328
SVREAX
MOC095-101-107-130000-
/O.NEW.KEAX.SV.W.0002.240312T2328Z-240313T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Tue Mar 12 2024
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Lafayette County in west central Missouri...
Southeastern Jackson County in west central Missouri...
Northwestern Johnson County in west central Missouri...
* Until 700 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located over Lake
Lotawana, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Blue Springs, Grain Valley, Oak Grove, Odessa, Lake Lotawana, Lone
Jack, Wellington, Lake Lafayette, Napoleon, Bates City, and Tarsney
Lakes.
This includes Interstate 70 in Missouri between mile markers 23 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9433 3919 9397 3918 9397 3916 9399
3914 9398 3915 9395 3892 9386 3884 9420
TIME...MOT...LOC 2328Z 236DEG 23KT 3889 9424
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HB1 follow-up statement
614
WWUS53 KEAX 122353
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
653 PM CDT Tue Mar 12 2024
MOC095-101-107-130000-
/O.CON.KEAX.SV.W.0002.000000T0000Z-240313T0000Z/
Lafayette MO-Jackson MO-Johnson MO-
653 PM CDT Tue Mar 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN
JOHNSON COUNTIES...
At 651 PM CDT, a severe thunderstorm was located near Odessa, moving
northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oak Grove, Odessa, Lone Jack, Wellington, Lake Lafayette, and Bates
City.
This includes Interstate 70 in Missouri between mile markers 27 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 9422 3915 9395 3892 9386 3885 9414
TIME...MOT...LOC 2351Z 236DEG 23KT 3897 9408
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:53 PM CDT, 3 hours 35 minutes earlier. Its key messages:
- 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going.
- 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity.
- 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity.
Area forecast discussion, Mar 12, 2:53 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 253 PM CDT Tue Mar 12 2024 .KEY MESSAGES... - 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going. - 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity. - 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity. && .DISCUSSION... Issued at 241 PM CDT Tue Mar 12 2024 Water vapor imagery shows a well defined shortwave trough quickly moving through Kansas early this afternoon. At the surface, moisture is currently very limited with dewpoints in the low to mid 40s as of 18Z. 50+ dewpoints were beginning to move in southeastern KS and become more prevalent across eastern OK. That airmass will continue to advect northward into the forecast area this afternoon, ahead of the shortwave trough. With the shortwave moving quickly across Kansas, the forcing associated with it, and it's associated surface low and boundaries, will lead to isolated to scattered convection east the KC area around 00Z this evening. This convection then quickly moves east and may be east of the forecast area by 06-07Z tonight. With moisture slow to build north, instability will be limited. But we should still be able to see 500-1000 J/kg of MUCAPE within an environment of 30-35 KTs of deep-layer shear, though most of that is in the bottom half of that layer. Given this, storms may exhibit shallow rotation/ supercell structures, before becoming more multicellular or even become a line as they move eastward. Steep mid- level lapse rates will help support a marginal severe hail threat. The better setup for severe storms will be late Wednesday afternoon into the overnight hours. A warm front will lift northward into the area with deeper moisture building into the area as a result. This deeper moisture, with surface dewpoints in the upper 50s to near 60 degrees, will result in a more unstable atmosphere Wednesday afternoon. MLCAPE values around 1000 to 1500 J/kg are expected by Wednesday afternoon. In the upper levels, a strong jet will be nosing into the area and the forecast area may be in the left front quadrant of that jet, with diffluent flow above the unstable airmass. Additionally, stronger flow aloft will lead to stronger deep-layer shear and we may see 45-50kts of 0-6km shear by 00Z. Given the parameters, there is potential for supercells and with steep lapse rates aloft, there may be large hail with the strongest storms. Damaging winds and a tornado or two are also possible with these storms. The most widespread activity will be in the vicinity of the warm front as it is lifting northward. For storms that are north of the warm front, the weak instability present is mainly elevated so the threat of severe storms is lower. Instability rapidly increases along and south of the warm front, leading to greater coverage and severe potential. South of the warm front, well into the warm sector, warm air aloft will inhibit convection, limiting coverage. But if a storm can develop and/or maintain itself in the arm sector, there would be greater potential for it to be severe given the stronger instability. This activity will lift northward throughout the evening and overnight hours as the warm front lifts north, mainly affecting northern MO as a result. The last round of storms will affect the area Thursday afternoon and evening. A mid-level shortwave trough will eject eastward from the main trough digging into the Southwest. This wave will help push a cold front through the area Thursday afternoon and evening. CAPE and shear parameters will be supportive of strong to severe thunderstorms, including the potential for supercells. The best potential for strong to severe storms also continues to look east of the KC area, and mainly for the eastern half of the forecast area from Thursday afternoon through the evening hours. Veered low level flow and nearly unidirectional flow aloft may limit the potential for tornadoes. But relatively steep lapse rates aloft, combined with the strong instability and shear will be supportive of large hail. Steep low-level lapse rates with dry air aloft will also result in higher downdraft CAPE, which support potential for damaging winds. Cooler air will move into the area for the weekend with temperatures really just closer to normal for this time of year. A strong trough will dive into the eastern US Sunday into Monday. This will push a reinforcing bout of colder air into the region. So for outdoor festivities on Monday, temperatures will be the coolest of the entire forecast, with highs in the middle to upper 40s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1203 PM CDT Tue Mar 12 2024 VFR conditions are expected (>90%) through the forecast. Winds will be from the SSW around 20kts with gusts to around 30kts this afternoon/ early this evening. Winds diminish overnight and become more southerly. The best chance for storms looks to be east of the terminals later this afternoon into the overnight hours. So don't even have a mention at this point for any precipitation chances. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...CDB AVIATION...CDB
Hazardous weather outlook, Mar 12, 4:12 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 412 AM CDT Tue Mar 12 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-130915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 412 AM CDT Tue Mar 12 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Rain showers and thunderstorms are possible late this evening. A few strong to isolated severe storms are possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight risk for severe storms across portions of the area Wednesday and Thursday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 12, 5:42 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Tue Mar 12 2024
MOZ037-043-122315-
Cass MO-Jackson MO-
542 PM CDT Tue Mar 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Raymore, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Independence, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Raymore, Pleasant Hill, Greenwood, Peculiar, Lake Lotawana, Lake
Winnebago, Lone Jack, Lake Tapawingo, Baldwin Park, and Unity
Village.
This includes the following highways...
Interstate 70 in Missouri between mile markers 15 and 17.
Interstate 470 between mile markers 2 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3884 9461 3887 9461 3906 9435 3885 9415
3867 9442
TIME...MOT...LOC 2242Z 231DEG 20KT 3884 9448
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 5:42 PM CDT | Special Weather Statement | EAX | Jackson | 33 min |
| Mar 12, 5:54 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 36 min |
| Mar 12, 6:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.